Article

The association between intravenous haloperidol and Torsades de Pointes. Three cases and a literature review.

Department of Psychiatry and Behavioral Sciences, Medical University of South Carolina, Charleston, USA.
Psychosomatics (Impact Factor: 1.67). 36(6):541-9. DOI: 10.1016/S0033-3182(95)71609-7
Source: PubMed

ABSTRACT Torsades de Pointes (TDP) is a potentially malignant ventricular arrhythmia that often has a drug-induced origin. Oral, but not intravenous, haloperidol has been generally associated with this arrhythmia. The authors detail three patient cases of TDP that occurred while the patients were receiving intravenous haloperidol. The authors discuss the known risk factors for the development of TDP and review the literature on ventricular arrhythmias associated with haloperidol use.

0 Followers
 · 
62 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Agitated behavior constitutes up to 10% of emergency psychiatric interventions. Pharmacological tranquilization is often used as a valid treatment for agitation but a strong evidence base does not underpin it. Available literature shows different recommendations, supported by research data, theoretical considerations, or clinical experience. Rapid tranquilization (RT) is mainly based on parenteral drug treatment and the few existing guidelines on this topic, when suggesting the use of first generation antipsychotics and benzodiazepines, include drugs with questionable tolerability profile such as chlorpromazine, haloperidol, midazolam, and lorazepam. In order to systematically evaluate safety concerns related to the adoption of such guidelines, we reviewed them independently from principal diagnosis while examining tolerability data for suggested treatments. There is a growing evidence about safety profile of second generation antipsychotics for RT but further controlled studies providing definitive data in this area are urgently needed.
    Frontiers in Psychiatry 05/2013; 4:26. DOI:10.3389/fpsyt.2013.00026
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The prolongation of the cardiac repolarization process, a result of the blocking of the Human Ether-ago-go Related Gene potassium channel, is an undesired accessory property shared by many pharmacological classes of non-cardiovascular drugs. Often the delayed cardiac repolarization process can be identified by a prolongation of the QT interval of the electrocardiograph. In these conditions, premature action potentials can trigger a dangerous polymorphic ventricular tachyarrhythmia, known as torsade de pointes, which occasionally can result in lethal ventricular fibrillation. In this work, brief descriptions of the electrophysiological basis of torsade de pointes and of the several pharmacological classes of torsadogenic drugs are given. Attention is focused on antipsychotics, with a deeper overview on the experimental and clinical reports about their torsadogenic properties.
    Journal of Pharmacy and Pharmacology 03/2005; 57(2):151-61. DOI:10.1211/0022357055272 · 2.16 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Torsade de pointes is a malignant dysrhythmia that has been reported in a variety of clinical settings and associated with several pharmacologic agents. Patients with a prolonged QTc for heart rate are at higher risk for the development of this arrhythmia. We review the literature supporting the relationship of haloperidol to the development of this malignant dysrhythmia. Clinicians in the critical care setting should be aware of potentially lethal drug-induced ventricular tachydysrhythmias such as torsade de pointes.
    American Journal of Therapeutics 01/2003; 10(1):58-60. DOI:10.1097/00045391-200301000-00013 · 1.13 Impact Factor